Pennsylvania, 2014

Flood in Pennsylvania, May 15 to 16, 2014

May 15 to 16, 2014 · NWS PBZ · 1 event in 1 county or zone

Showers and storms produced flooding along a slow moving cold front on the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and storms produced flooding along a slow moving cold front on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 15, 9:36 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, May 15, 9:36 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1036 PM EDT THU MAY 15 2014

.SYNOPSIS...
SHOWERS WILL ACCOMPANY A COLD FRONT ACROSS THE REGION TONIGHT.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AN INFLECTION POINT ON IR SATELLITE IMAGERY TO OUR SOUTH IS
CURRENTLY SHOWING ITS HAND VIA COOLING CLOUD TOPS OVER CENTRAL
WEST VIRGINIA. THIS SEEMS TO BE EVIDENCE OF YET ANOTHER WAVE WITH
AN ELONGATED SLUG OF MOISTURE THAT IS FEEDING UP THE FRONT DRAPED
THROUGH OUR FORECAST AREA THIS EVENING. THIS WILL LIKELY BRING THE
LAST ROUND OF ENHANCED RAINFALL NORTHWARD FROM WEST VIRGINIA INTO
PENNSYLVANIA OVERNIGHT. GIVEN THE TRENDS ON SATELLITE...IT WILL
LIKELY BE A FEW MORE HOURS BEFORE THE FRONT MAKES ANY ADDITIONAL
EASTWARD PROGRESS. OWING TO THIS...POPS AND QPF WERE RAMPED UP
SIGNIFICANTLY FOR THE REMAINDER OF THE EVENING IN WESTERN
PENNSYLVANIA. THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT...AS
LOCATIONS IN THE LATEST SLUG OF MOISTURE ARE EXPERIENCING
WIDESPREAD REPORTS OF HEAVY RAINFALL.

ONCE THE WAVE TRACKING UP THE FRONT MOVES TO THE NORTHEAST
OVERNIGHT...IT WOULD SEEM THE RETURN FLOW AROUND IT SHOULD FINALLY
GIVE THE FRONT AN EASTWARD KICK. WITH WILL START TO BRING LOWER
DEWPOINTS AND A MUCH LESS COHERENT SHOWER FIELD INTO THE CWA
PROGRESSIVELY FROM WEST TO EAST. WITH DRIER AIR FEEDING
PARTICULARLY INTO THE WESTERN CWA TONIGHT...AND CURRENT WATER
VAPOR IMAGERY INDICATING A DEARTH OF MID AND UPPER LEVEL MOISTURE
IN THE DRY SLOT BEHIND THE FRONT...IT WOULD SEEM THE ONGOING COLD
ADVECTION STRATOCUMULUS OVER INDIANA/WESTERN OHIO SHOULD FADE
AFTER SUNSET. AS A RESULT...SOME SCATTERING OUT OF THE SKIES SEEMS
LIKELY BY THE LATER OVERNIGHT HOURS/MORNING...PARTICULARLY IN
OHIO. SKIES HAVE BEEN EDGED DOWN TEMPORARILY UNTIL DIURNAL
INSTABILITY AND THE INCOMING UPPER VORTEX SHOULD ALLOW FOR
ADDITIONAL CLOUDS TO REDEVELOP BY AFTERNOON FRIDAY. FRIES

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
AS THAT TROF PROGRESSES EWD ON FRIDAY...SHWRS WL DIMINISH AS DRIER
AND COOLER AIR ADVECTS OVR THE AREA. HIGH TEMPS THAT ARE FORECAST
ABOUT 10 DEGREES BELOW SEASONAL AVERAGES WL NOT RECOVER FOR THE
WEEKEND.

THEREAFTER...LOW CONVECTIVE THRESHOLDS AND SHRTWVS MOVING THROUGH THE BASE OF
THE COLD UPR LVL LOW WL SPPRT SHWR CHCS INTO SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE UPPER TROUGH WILL SLOWLY SHIFT EASTWARD THROUGH TUESDAY. COOL
NORTHWEST FLOW SHOULD PROMOTE DIURNAL CLOUD COVER AND SUB AVG...BUT
GRADUALLY WARMING TEMPERATURES FOR THE FIRST HALF OF THE WEEK.
ONLY CHANGES TO THE LONG TERM PERIOD WERE ADJUSTMENTS TO POPS
BASED ON COLLABORATIVE THRESHOLDS.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
DEEPER MOISTURE WILL BE SLOW TO ERODE BEHIND THE FRONT W TO E
TONIGHT ALLOWING ANOTHER MASS OF RAIN TO MOVE NORTH FROM WV WITH
THE NEXT WAVE. WILL CARRY MVFR CONDITIONS WITH TEMPOS TO IFR AS
THE RAIN WORKS S TO N OVER THE ERN HALF OF OUR FORECAST AREA
THROUGH ABOUT 06Z.

MODEL GUIDANCE IS MIXED AS TO HOW QUICKLY DRIER AIR WILL WORK IN
FROM THE WEST...WILL TREND A BIT FASTER THAN PREVIOUS UPDATE AS
THE IMPRESSIVE DRY SLOT VISIBLE ON WATER VAPOR IMAGERY CONTINUES
TO ERODE THE CLOUD DECK OVER ERN OH. ALREADY ZZV IS VFR AND
CLEARING IS BEING OBSERVED AS CLOSE AS WRN OH. WINDS WILL BEGIN TO
PICK UP FROM THE WEST-NORTHWEST AS SKIES BEGIN TO SCATTER OUT
FRIDAY MORNING.

.OUTLOOK.../FRIDAY NIGHT THROUGH TUESDAY/...
MVFR CONDITIONS WILL BE POSSIBLE THROUGH SUNDAY AS AN UPPER LOW
MOVES ACROSS THE GREAT LAKES AND SUPPORTS PERIODIC SHOWERS. SURFACE
HIGH PRESSURE SHOULD THEN ALLOW FOR VFR CONDITIONS SUNDAY NIGHT
THROUGH TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 8 AM EDT FRIDAY FOR MDZ001.
OH...NONE.
PA...FLASH FLOOD WATCH UNTIL 8 AM EDT FRIDAY FOR PAZ007>009-013>016-
     020>023-029-031-073>076.
WV...FLASH FLOOD WATCH UNTIL 8 AM EDT FRIDAY FOR WVZ021>023-041.

&&
Hazardous weather outlook, May 15, 1:51 PM EST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 PM EDT THU MAY 15 2014

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-161900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-
251 PM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ021>023-041-
161900-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-MARION-MONONGALIA-PRESTON-
TUCKER-
251 PM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Westmoreland

When
May 15, 11:39 PM EST to May 16, 7:45 AM EST
Where
Westmoreland County, 0.64 mi NNE of Rector to 0.6 mi NNW of Rector
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.208, -79.225

Emergency manager reported that Route 381 from U.S 30 to Rolling Rock Lane closed due to flooding. In addition, State Route 259 was closed due to flooding near Foundry Drive.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524423.